Cocaine poisoning could account for our patient's clinical picture. Acute cocaine poisoning can give rise to a wide range of signs and symptoms, the severity of which varies greatly between individuals and is partly dose-dependent (4–7). Most symptoms involve the cardiovascular system and central nervous system, but almost all organ systems are vulnerable, primarily via haemodynamic effects. Cocaine inhibits the reuptake of monoamine neurotransmitters (dopamine, noradrenaline and serotonin) and has a local anaesthetic action by blocking Na+ channels. Effects on consciousness can range from mild agitation to coma.
Cocaine can affect the cardiovascular system directly by acting on the heart and blood vessels, or indirectly via effects on the central nervous system. Tachycardia, vasoconstriction and hypertension are typically seen, as well as increased myocardial oxygen consumption. Cocaine can give rise to arrhythmia by inhibiting impulse conduction in the myocardium via a local anaesthetic action, and a direct negative inotropic effect on the myocardium may be seen. Most deaths are the result of cardiac arrhythmias, circulatory failure, seizures, cerebral haemorrhage or hyperthermia (7).
Lactic acidosis occurs secondary to tissue hypoxia. Skeletal muscle damage gives rise to rhabdomyolysis and kidney failure, and may result in hyperkalaemia. Disseminated intravascular coagulopathy also occurs.
The treatment of cocaine toxicity is primarily symptomatic and depends on the severity of the symptoms. Cardiovascular symptoms may be reduced by sedation.
Circulatory support may be required, either with vasoactive or inotropic drugs, or with mechanical circulatory support (ECMO) in the most severe cases of circulatory failure. Acidosis, kidney failure and electrolyte disturbances may necessitate renal replacement therapy. Hyperthermia should be treated aggressively, with an emphasis on external cooling.
Serotonin syndrome, also known as serotonin toxicity, results from serotonergic overstimulation of the central nervous system (8, 9). The syndrome most often arises when two or more substances with serotonergic activity are used in combination, but can also be seen with use of a single substance. The diagnosis is clinical and can reflect varying severities of autonomic, neuromuscular and cognitive symptoms. Multiple organ dysfunction such as coma, circulatory failure, disseminated intravascular coagulopathy, hyperthermia and rhabdomyolysis can occur and the condition can be fatal. Both mianserin and fentanyl have serotonergic activity and can trigger and exacerbate this condition.
Our patient's death was probably secondary to drug intoxication. It was known at an early stage that the patient had been using drugs prior to his fall, and in retrospect it is clear that this should have been given greater emphasis. We placed too much weight on the trauma history. We assumed that the drug use was responsible for his loss of consciousness. The air ambulance doctor did state on handover that he considered drug intoxication to be important for the patient's condition, but the dramatic circulatory collapse led us to assume that there must be 'something more'.
In the absence of clinical findings or test results pointing to any particular haemorrhagic focus, we should perhaps have questioned sooner whether trauma could in fact explain the patient's condition. It is possible that considering differential diagnoses related to intoxication or other possible causes might have led to an earlier focus on organ support therapy in intensive care, as opposed to surgery. A CT scan could also potentially have been performed rather than proceeding directly to laparotomy. CT scanning of unstable patients is, of course, risky and is contrary to the ATLS principles for the initial assessment of trauma patients. In our case, however, a scan might have resulted in an earlier shift in focus away from trauma management towards the treatment of a drug poisoning, thereby avoiding an unnecessary laparotomy that did not benefit the patient. We found it difficult to escape the mindset that trauma was the root cause of the patient's condition, and therefore continued to search for injuries that could explain his dramatic deterioration.
Although hypovolaemia is the most common cause of circulatory failure in trauma patients, it is important to always keep in mind that there may be underlying factors that explain why the patient sustained the trauma in the first place. These factors can themselves be life-threatening, and may require a completely different approach to that of surgical trauma management.